How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
8493425
Type Your Medical Question Here...
Dr. Robert is online now

I have an under active thyroid. last few years I have

Resolved Question:

I have an under active thyroid. For the last few years I have been trying to take thyroxine but have had to stop due to the bad side effects. I have suffered from chronic daily headache for 25 years which had started to get a bit better, but the medication makes it a lot worse. Also I have very bad agitation feel like I can't breathe and am tired and have hot flushes. I am 67 years of age and do not want to spend my life feeling ill all the time. The side effects happen even at the lowest dose of 25mg or 5ml of the liquid which I have also tried. My specialist Doctor has told me there is no alternative and I must take it. Can you help.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Robert replied 2 years ago.
Hello,
Dear customer
Welcome to justanswer.com and thank you for your question.
I'm so sorry to hear of your discomfort. I will do whatever I can to help answer your questions .First I need a little more information-
Was your thyroid levels came to normal after taking thyroxine?
Do you have any other known medical illness?
I am waiting for your reply..
Kind Regards,
Dr. Robert
Customer: replied 2 years ago.
After I had been on 5ml thyroxine for about six weeks I had a blood test which showed I still needed more thyroxine. I never took the increased dose as the side effects were so bad and I stopped taking it about 3 weeks ago and I am now feeling much better . I also have a cholesterol level of 6.7 which I think is connected to the thyroid problem. The only other problem is the headaches which I mentioned.
Expert:  Dr. Robert replied 2 years ago.
Dear customer,
Thank you for providing additional info.
Yes,taking thyroxine supplement is the only answer for underactive thyroid.
Treatment is aimed at replacing the thyroid hormone you are lacking.You will likely take a thyroid hormone medicine for the rest of your life.
You were taking but then you stopped this thyroxine due to the bad side effects
Although most doctors recommend synthetic thyroxine as you were taking,but natural extracts containing thyroid hormone derived from the thyroid glands of pigs are available.You need to get discuss with your doctor & get prescription for this.
There are various over the counter supplements available but there is no credible medical evidence that the supplements are safe, effective, and perform the way they claim.
For more details you can read here:
http://www.medicinenet.com/script/main/art.asp?articlekey=17253
Hope this helped.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.
Thank you *****
Dr. Robert
Dr. Robert and 2 other Medical Specialists are ready to help you